Georgia, 2004

Hail and Damaging Winds in Georgia, August 20, 2004

August 20, 2004 · NWS FFC · 18 events in 15 counties and zones

15 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 4:35 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 20, 4:35 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 20 2004

.SHORT TERM...MODELS ARE FAIRLY SIMILAR IN THE SHORT TERM. FRONT
CURRENTLY FROM OHIO TO NORTH TEXAS IS FORECAST TO PUSH INTO NORTH
GEORGIA SATURDAY NIGHT BUT THEN BECOMES NEARLY STATIONARY BUT THEN
GETS A LITTLE EXTRA PUSH FROM THE NORTHEAST AS HIGHS MOVES EAST OF
APPALACHIANS. AS A RESULT BY SUNDAY NIGHT FRONT SHOULD LIE SOMEWHAT
NORTHWEST TO SOUTHEAST ACROSS CWA. MOISTURE AND INSTABILITY WILL BE
INCREASING OVER CWA IN ADVANCE OF THIS FRONT AND THE NUMEROUS SHOWERS
AND THUNDERSTORMS IN ALABAMA ABOUT TO MOVE INTO CWA ATTEST TO THIS.
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO SATURDAY BUT
DIMINISHING SOMEWHAT AS THE BEST DYNAMICS FROM THE UPPER TROF SLIDES
EASTWARD. NOT REALLY EXPECTING MUCH IN THE WAY OF SEVERE WEATHER
ALTHOUGH AN ISOLATED THUNDERSTORM COULD APPROACH THOSE LEVELS THIS
EVENING. LOCALLY HEAVY RAIN ALSO A POSSIBILITY. HIGH DEW POINTS
TONIGHT WILL KEEP MINIMUM TEMPS UP A LITTLE FROM LAST NIGHT AND
SATURDAYS HIGHS WILL BE A BIT LOWER MAINLY DUE TO THE INCREASED
CLOUDS AND SCATTERED PRECIPITATION.

.LONG TERM...FOR THE REST OF THE WEEK ANOTHER SHORT WAVE INDICATED
MOVING INTO THE AREA TUESDAY AND WEDNESDAY. LOWER POPS ON MONDAY
SHOULD INCREASE AGAIN TUESDAY AND WEDNESDAY WITH THE APPROACH OF
THIS SYSTEM. THE FRONT THAT EDGES INTO THE NORTHEAST SUNDAY AND
MONDAY WILL LIKEWISE BE PUSHED BACK TO THE NORTH IN RESPONSE TO THIS
SYSTEM WITH SOUTHERLY FLOW OVER THE AREA. A SURFACE RIDGE FORECAST
TO BUILD INTO THE CWA BY FRIDAY SHOULD RESULT IN A DECREASED CHANCE
OF SHOWERS. TEMPERATURES SHOULD IN GENERAL BE IN THE 60S TO LOW 70S
AT NIGHT AND 80S DURING THE DAY. &&

.AVIATION...
WILL CONTINUE WITH TREND OF LOWERING CEILINGS THROUGH THE NIGHT AS
MOISTURE INCREASES AHEAD OF THE COLD FRONT. AM NOT EXPECTING LIFR
CIGS AT THIS TIME DUE TO ENOUGH MIXING WITH THE SHOWERS AND
THUNDERSTORMS THAT WILL BE SCATTERED ACROSS THE FORECAST AREA
THROUGH THE NIGHT. HOWEVER IF THE PRECIP BECOME MORE STRATIFORM THEN
LIFR CIGS ARE LIKELY. THIS WILL BEAR WATCHING. FRONT DOES NOT PASS
ANY TAF SITES AND THEREFORE WILL KEEP WINDS WEST TO SOUTHWEST
THROUGH 00Z. VSBYS WILL LIKELY GO BELOW 1 MILE IN AREAS THAT RECEIVE
SIGNIFICANT RAIN THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     70 82 68 84 / 90 70 40 40
ATHENS      69 83 67 85 / 90 70 40 40
GAINESVILLE 68 82 67 84 / 90 70 40 40
ROME        68 84 67 87 / 90 70 40 40
COLUMBUS    72 84 70 87 / 80 70 40 50
MACON       71 85 69 87 / 80 70 40 50
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

38
Hazardous weather outlook, Aug 20, 4:50 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 20 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 PM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTH
GEORGIA...

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE INTO THE TENNESSEE
VALLEY BY SATURDAY MORNING.

PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL UP TO 1 INCH
IN DIAMETER...WINDS GUSTING TO NEAR 60 MPH...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
NORTH OF A LINE FROM LAGRANGE TO ATHENS...SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS EVENING AND TONIGHT. WITH DAYTIME
HEATING...CAPES HAD INCREASED TO 2000 TO 3000 WITH LIFTED INDEX
VALUES OF MINUS 4 TO MINUS 6. THIS HAS CREATED AN UNSTABLE
ENVIRONMENT SUFFICIENT ENOUGH FOR A FEW SEVERE THUNDERSTORMS TO
DEVELOP THIS EVENING.

SOUTH OF A LINE FROM LAGRANGE TO ATHENS...STRONG THUNDERSTORMS ARE
POSSIBLE WITH FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND SOME SMALL
HAIL...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO A MORE
STABLE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION...MAINLY THIS EVENING.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND MAINLY ACROSS
CENTRAL GEORGIA ON SUNDAY AND MONDAY.  THE CHANCE FOR THUNDERSTORMS
RETURN FOR ALL AREAS ON TUESDAY AND CONTINUE INTO THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 20, 4:11 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT FRI AUG 20 2004

GAZ052-066-202145-
511 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TROUP AND HEARD COUNTIES UNTIL 545 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GLENN TO WEST POINT...MOVING EAST AT 30
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 545 PM EDT.
Special weather statement, Aug 20, 4:48 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT FRI AUG 20 2004

GAZ001-202245-
548 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE COUNTY UNTIL 645 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF NEW ENGLAND TO 26
MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. MORE THAN AN
INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE STORMS. HEAVY
DOWNPOURS MAY CAUSE STREET FLOODING. THE THREAT FROM THIS STORM IS
EXPECTED TO DIMINISH BY 700 PM EDT.
Special weather statement, Aug 20, 4:58 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT FRI AUG 20 2004

GAZ053-067-202230-
558 PM EDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN MERIWETHER AND COWETA COUNTIES UNTIL 630 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SARGENT TO 6 MILES SOUTH OF PRIMROSE...
MOVING NORTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 630 PM EDT.

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
August 20, 5:11 PM EST to 5:15 PM EST
Where
Whitfield County, 2 mi W of Dawnville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
34.817, -84.900

The National Weather Service Forecast Office in Peachtree City, Georgia, conducted a damage survey to determine if a tornado had occurred in the Cedar Valley and Toonnerville areas of Whitfield county, some 5 to 10 miles northeast of Dalton. Several residents and a storm spotter in the area reported seeing funnel clouds in the area. Scattered damage to trees was noted along a west-to-east path bounded by Boyles Mill Road on the north and Presley Road on the south. The damage was centered around Bowers Road. The damage path was approximately two miles wide and one to two miles long. Most of the damage consisted of large, main branches broken off trees. One tree was completely uprooted along Boyles Mill Road. At a residence on Boyles Mill Road, a large trampoline was carried some 50 feet from its original location and destroyed as it was deposited up against a tree. There was also damage to the roof of an outbuilding behind this same residence. In addition, a portion of a metal roof on a chicken house was peeled back and one piece was slung several hundred feet by the strong winds. The damage to trees in the area was consistent with strong, straight-lined winds and not a tornado. No convergence or rotation was evident to tree damage or tall grasses in the area.

Hail, Whitfield

When
August 20, 5:11 PM EST to 5:15 PM EST
Where
Whitfield County, 3 mi NNW of Dawnville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.850, -84.883

The public reported quarter-sized hail in the area between Cedar Valley and Toonnerville. A National Weather Service damage survey conducted in the area confirmed that hail had occurred as numerous leaves were stripped from trees in the area. Wind gusts to 60 mph accompanied the hail.

Thunderstorm Wind, Walker

When
August 20, 5:45 PM EST
Where
Walker County, Chickamauga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.867, -85.300

The Walker County 911 Center reported that a couple of trees were down in the LaFayette area and a power line was down in Chickamauga.

Thunderstorm Wind, Floyd

When
August 20, 5:45 PM EST
Where
Floyd County, Armuchee
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
34.367, -85.167

The Rome News-Tribune reported that thunderstorm winds blew the roof off a building at the Richard B. Russell Regional Airport, tangling it in power lines. In addition, four trees were blown down onto power lines. Up to 1000 people were without electricity during this incident.

Thunderstorm Wind, Cobb

When
August 20, 6:00 PM EST to 6:15 PM EST
Where
Cobb County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.950, -84.550

The Marietta Daily Journal reported that thunderstorm winds blew down several trees onto streets and power lines in the area. The downed power lines left up to 1200 people without power during the incident.

Thunderstorm Wind, Gordon

When
August 20, 6:01 PM EST
Where
Gordon County, Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
34.550, -85.017

The Gordon County 911 center reported that a number of trees were blown down onto roads across the northern part of the county from Sugar Valley, to Resaca, to Oakman. The worst damage was in the Resaca area.

Hail, Gordon

When
August 20, 6:10 PM EST
Where
Gordon County, Oakman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.567, -84.700

The public reported nickel-sized hail.

Thunderstorm Wind, Murray

When
August 20, 6:15 PM EST to 6:21 PM EST
Where
Murray County, 4 mi WNW of Spring Place
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.767, -84.883

A spotter for the National Weather Service in Peachtree City reported that several large, six to ten inch diameter trees, were blown down along U.S. Highway 76 and Georgia Highway 225 north and west of Spring Place near the Whitfield county line.

Thunderstorm Wind, Hall

When
August 20, 7:00 PM EST
Where
Hall County, Flowery Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.183, -83.933

Local news media reported that a dock on Lake Lanier at Aqualand was damaged by thunderstorm wind gusts.

Thunderstorm Wind, Crisp

When
August 20, 7:15 PM EST to 7:30 PM EST
Where
Crisp County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
31.900, -83.800

The Crisp County 911 Center reported that several trees were blown down in various locations throughout the county.

Thunderstorm Wind, Hall

When
August 20, 7:25 PM EST to 7:39 PM EST
Where
Hall County, Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
34.300, -83.833

The Hall County 911 Center reported that a number of trees had been blown down around the county. In addition, the public reported that sheet metal was ripped off a building.

Lightning, Fannin

When
August 20, 7:30 PM EST
Where
Fannin County, Epworth
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The News Observer of Blue Ridge reported that lightning struck a propane tank at a private residence on Lickskillet Road. The lightning blew the propane supply line apart at the tank, which was about 30 percent full, and ignited the propane fuel leaking from the tank at the supply line.

Thunderstorm Wind, Lumpkin

When
August 20, 7:45 PM EST
Where
Lumpkin County, 1 mi WNW of Dahlonega
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.533, -84.000

The Lumpkin County 911 Center reported that several trees were down along Oak Grove Road just northwest of Dahlonega.

Thunderstorm Wind, White

When
August 20, 7:50 PM EST
Where
White County, Nacoochee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.683, -83.700

The White County 911 Center reported that several trees were down at the intersection of Georgia Highways 75 and 17.

Thunderstorm Wind, Pulaski

When
August 20, 8:00 PM EST
Where
Pulaski County, 4 mi N of Hawkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.333, -83.467

The Pulaski County 911 Center reported that several trees were down in the north central part of the county.

Thunderstorm Wind, Union

When
August 20, 8:10 PM EST
Where
Union County, 5 mi SE of Blairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.817, -83.883

The Union County 911 Center reported that several trees had been blown down.

Thunderstorm Wind, Morgan

When
August 20, 8:30 PM EST
Where
Morgan County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.633, -83.467

The Morgan County 911 Center reported that a number of trees had been blown down throughout the county.

Thunderstorm Wind, Bleckley

When
August 20, 8:32 PM EST
Where
Bleckley County, 2 mi NE of Coley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.450, -83.367

The Bleckley County 911 Center reported that several trees were down on Vernon Road at U.S. Highway 23/Georgia Highway 87 in the town of Royal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419993, 5419994, 5419995, 5420103, 5420104, 5419996, 5419997, 5419998, 5420101, 5420102, 5419999, 5420105, 5420000, 5420096, 5420098, 5420097, 5420099, 5420100.